Utah, 2008

Winter Storm in Utah, December 13 to 14, 2008

December 13 to 14, 2008 · NWS SLC · 9 events in 9 counties and zones

Another strong cold front moving through Utah brought heavy snow to much of the northern and western parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another strong cold front moving through Utah brought heavy snow to much of the northern and western parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 12, 4:37 PM MST, 11 hours 23 minutes earlier.

Area forecast discussion, Dec 12, 4:37 PM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MST FRI DEC 12 2008

.SYNOPSIS...A STRONG AND COLD PACIFIC STORM WILL CROSS THE AREA
ON SATURDAY. A COLD AND UNSETTLED PATTERN WILL THEN PERSIST
THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...CLOUDS FROM THE THE WEAK SYSTEM THIS MORNING WILL
CONTINUE TO SHIFT EAST AND WILL BE MOVING OUT THIS EVENING AS HIGH
CLOUDS AHEAD OF THE NEXT WAVE SPREAD IN FROM THE NORTHWEST.

THIS NEXT SHORT WAVE MOVING INTO THE PACNW STATES REMAINS ON
TRACK TO BRING A SIGNIFICANT SNOW EVENT TO OUR FORECAST AREA
STARTING LATE TONIGHT AND LASTING INTO SUN.

THIS REMAINS QUITE AN IMPRESSIVE WAVE WITH THE ASSOCIATED SURFACE
LOW BOMBING 25 MB SINCE 12Z. IT WILL BE ACCOMPANIED A SHARP
VIGOROUS COLD FRONT AS IT MOVES THRU UT ON SAT.

AHEAD OF THIS FRONT...SOUTH WINDS SHOULD INCREASE OVERNIGHT AND
PRE-FRONTAL VALLEY RAIN AND SNOW AND MOUNTAIN SNOW IS POSSIBLE
ACROSS THE NRN MTNS AND VALLEYS N OF SLC LATE TONIGHT.

THE AIRMASS WITH THIS FRONT WILL BE COLD ENOUGH FOR SNOW TO THE
VALLEY FLOORS RIGHT WITH THE FRONT. INTENSE SNOWFALL AND STRONG
NORTH WINDS ARE EXPECTED THAT WILL RAPIDLY PLASTER ALL SURFACES
WITH SNOW AND MAKE ROADWAYS HAZARDOUS. THE FRONT WILL REACH THE
SALT LAKE AREA ABOUT MID MORNING AND MOVE THRU SOUTHWESTERN UT BY
EARLY EVENING. THE INTENSE SNOWFALL RATES WILL LIKELY LET UP A
COUPLE OF HOURS AFTER THE FRONT PASSES BUT SNOW WILL LIKELY
CONTINUE IN THE MTNS AND LOCALLY IN THE WESTERN VALLEYS THRU THE
NIGHT.

THERE IS THE POTENTIAL OF SIGNIFICANT ADDITIONAL ACCUMULATION IN THE
WASATCH MOUNTAINS OVERNIGHT IN THE POST FRONTAL NORTHWEST FLOW.
ALSO...THE GREAT SALT LAKE COULD GET INVOLVED FOR A TIME SAT EVE.

HAVE ISSUED WINTER STORM WARNINGS FOR THIS EVENT FOR ALL AREAS
THAT WERE UNDER THE WATCH...AS PRECIP WILL START TONIGHT IN THE
NORTH AND CONFIDENCE IS HIGH THAT THE SYSTEM WILL CONTINUE TO HOLD
TOGETHER AS IT MOVES THRU THE REST OF THE CWA TOMORROW. FEEL
THAT WARNINGS ARE JUSTIFIED IN THIS SITUATION EVEN IF SOME
LOCATIONS DONT QUITE REACH WARNING AMOUNTS...DUE TO THE NATURE OF
THIS STRONG FRONT AND THE EXPECTED IMPACT ON TRAVEL.

AS THIS INITIAL WAVE MOVES EAST SUN...A NEW LOW IS FORECAST TO
DEVELOP ALONG THE WA COAST THEN SWING THRU THE NRN GREAT BASIN LATER
MON THRU TUE. THIS WOULD BRING ANOTHER ROUND OF SNOW TO MUCH OF THE
FORECAST AREA...EVEN THE FAR SOUTH.

THE GFS AND EC DIVERGE AFTER MON ON WHERE THE SHORT WAVES ROTATING
THRU THE WESTERN US LONG WAVE WILL BE SO WITH THIS LOW
CONFIDENCE...HAVE NOT MADE MANY CHANGES TO THE GRIDS AFTER DAY 3.

&&

.AVIATION...NORTHERLY WINDS ARE EXPECTED TO SHIFT TO THE SOUTH
BETWEEN 00Z AND 01Z. THESE WINDS WILL GRADUALLY RAMP UP BETWEEN
02Z AND 04Z...FURTHER INCREASING OVERNIGHT AHEAD OF THE STRONG SAT
MORNING COLD FRONT APPROACHING FROM THE NW.

FOCUSING ON THE SAT MORNING COLD FRONT...FRONTAL STRUCTURE LOOKS
IDEAL FOR SIGNIFICANT IMPACT TO THE SALT LAKE TERMINAL LATE MORNING
THROUGH EARLY AFTERNOON SAT. HEAVY SNOWFALL...STRONG NW
WINDS...AND RAPID RNWY ACCUMULATIONS ARE EXPECTED WITH AND BEHIND
THE FRONT. AT THIS TIME...THINKING FRONTAL TIMING WILL BE BETWEEN
15-17Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 3 AM SATURDAY TO 5 PM SUNDAY FOR
     UTZ001-UTZ002-UTZ003-UTZ004-UTZ005-UTZ006-UTZ007-UTZ008-
     UTZ009.

     WINTER STORM WARNING FROM NOON SATURDAY TO 5 PM SUNDAY FOR
     UTZ010-UTZ014-UTZ015-UTZ016-UTZ517-UTZ518.

WY...NONE.

&&

WILENSKY/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 12, 4:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MST FRI DEC 12 2008

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
445 AM MST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK STORM SYSTEM WILL BRING A CHANCE OF SNOW TO THE HIGHER
TERRAIN OF NORTHERN AND CENTRAL UTAH TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VERY COLD AND MOIST PATTERN IS EXPECTED TO DEVELOP ACROSS THE
REGION BEGINNING SATURDAY...AND CONTINUING THROUGH MUCH OF NEXT
WEEK. THERE IS THE POTENTIAL FOR HEAVY SNOW ACROSS MUCH OF UTAH
FROM LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A VIGOROUS WINTER
STORM MOVES THROUGH THE REGION. THIS STORM WILL BE ACCOMPANIED BY
STRONG WINDS WHICH WILL RESULT IN AREAS OF BLOWING SNOW...AND
POSSIBLY LOCAL NEAR BLIZZARD CONDITIONS. TRAVEL CONDITIONS MAY BE
HAZARDOUS AS THIS STORM MOVES THROUGH THE REGION. THIS SYSTEM WILL
ALSO BRING MUCH COLDER TEMPERATURES TO UTAH AND SOUTHWEST WYOMING.

THERE IS THE THREAT OF ADDITIONAL SNOW SHOWERS ACROSS MUCH OF THE
STATE BEHIND THIS SYSTEM THROUGH THE EARLY PORTION OF NEXT WEEK AS
SEVERAL FAST MOVING SYSTEMS SWEEP THROUGH THE REGION. ANOTHER
SIGNIFICANT STORM APPEARS POSSIBLE DURING THE MIDDLE OF NEXT WEEK
WITH THE PRIMARY IMPACT EXPECTED TO BE ACROSS SOUTHERN UTAH AT
THIS TIME. THIS STORM HAS THE POTENTIAL BE BRING ADDITIONAL HEAVY
PRECIPITATION TO THE STATE...PARTICULARLY SOUTHERN UTAH.
HOWEVER...IT IS POSSIBLE THAT TEMPERATURES WILL WARM ENOUGH FOR
SOME OF THE VALLEY PRECIPITATION TO BE IN THE FORM OF RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Great Salt Lake Desert and Mountains

When
December 13, 4:00 AM MST to 3:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Mesonet

Multiple sensors in the Great Salt Lake Desert indicated about 0.40 inches of liquid, or about 4 inches of new snow. These snowy conditions combined with strong winds to create hazardous conditions on I-80. The strongest wind gusts were generally in the 60-66 mph range, including 62 mph at the Playa Station sensor.

Winter Storm, Wasatch Mountains I-80 North

When
December 13, 4:00 AM MST to December 14, 12:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
COOP Observer

Snowbasin Mid-Bowl received 23 inches of new snow for the storm.

Winter Storm, Wasatch Mountains South of I-80

When
December 13, 4:00 AM MST to December 14, 4:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Brighton received 17 inches of new snow from this event, with 12 of those inches falling in 12 hours. Other totals included 16 inches of snow at Alta and 15 inches at Snowbird.

Winter Storm, Wasatch Mountain Valleys

When
December 13, 5:00 AM MST to December 14, 3:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Liberty received 17 inches of new snow for the event.

Winter Storm, Cache Valley/Utah

When
December 13, 6:00 AM MST to 4:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

A spotter 2 miles southwest of Logan reported 6 inches of new snow over a 10 hour period.

Winter Storm, Northern Wasatch Front

When
December 13, 8:00 AM MST to December 14, 1:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Significant snow fell across the northern Wasatch Front with the initial cold front, and the snowfall was extended into the morning of December 14th due to lake effect snow. Storm totals for the event included 11 inches of new snow at Layton Bench, 10.5 inches at Bountiful Bench, 9.5 inches at North Salt Lake, and 9 inches of snow at Kaysville.

Winter Storm, Salt Lake and Tooele Valleys

When
December 13, 8:30 AM MST to December 14, 7:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

The majority of the snowfall in the Salt Lake Valley came with the initial cold front on the 13th, with some light snowfall on the 14th due to lake enhancement from the Great Salt Lake. Storm totals for the event included 9.5 inches of new snow in Upper Millcreek, 9 inches in Olympus Cove, and 6.5 inches of snow in Sandy.

Winter Storm, West Central Utah

When
December 13, 11:00 AM MST to 7:00 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Fillmore and Kanosh both received 6 inches of new snow in about 8 hours. In addition, the sensor at Fish Springs recorded a maximum wind gust of 65 mph during the event.

Winter Storm, Southwest Utah

When
December 13, 12:00 PM MST to December 14, 3:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Cedar City received 7 inches of new snow for the event, most of which fell in only 5 hours with the cold frontal passage.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147048, 147050, 147051, 147049, 147045, 147046, 147047, 147052, 147053.